WIT Press


A Non-linear Mathematical Model For Finite, Periodic Rail Corrugations

Price

Free (open access)

Paper DOI

10.2495/CON930471

Volume

1

Pages

12

Published

1993

Size

876 kb

Author(s)

J. Piotrowski & J.J. Kalker

Abstract

A non-linear mathematical model for finite, periodic rail corrugations J. Piotrowski", J.J. Kalker^ % Warsaw University of Technology, Warsaw, Poland * Delft University of Technology, Delft, The Netherlands ABSTRACT A non-linear mathematical model of rail corrugations is presented which takes into account non-linear contact-mechanical and geometrical properties of wheel/rail contact. The contact area is approximated by an ellipse and a steady- state rolling contact code by Shen, Hedrick and Elkins is used for the description of creep forces. INTRODUCTION When a smooth-surfaced railway rail is frequently overrun by trains, corrugations will form in many instances. Corrugations are sine-like waves on the surface of rail. They are nearly periodical, and cause noise and damage of the surface of the rail. They have plagued railway technicians for over a century. At present they are combated by grinding the surface of the rail with the aid of special vehicles.

Keywords